Alert archive / North Carolina / Flash Flood Warnings in 2011

Flash Flood Warning 31, NWS Blacksburg, VA

May 23, 2011Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 23, 2011, 12:14 AM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 12:14 AM EDT (04:14 UTC)
Expired
May 23, 2011, 4:15 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WGUS51 KRNK 230414
FFWRNK
NCC009-189-193-230815-
/O.NEW.KRNK.FF.W.0031.110523T0414Z-110523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 AM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 415 AM EDT.

* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  JEFFERSON...WEST JEFFERSON...WAGONER...TROUT...OTHELLO...
  JEFFERSON...IDLEWILD...GLENDALE SPRINGS...CLIFTON...BALDWIN...
  ASHLAND AND REESE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3629 8192 3634 8185 3636 8180 3635 8177
      3635 8173 3640 8173 3654 8139 3634 8124
      3614 8182 3619 8185 3619 8189 3623 8192
      3626 8190

$$

KK
2 follow-up statements
485 
WGUS71 KRNK 230526
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 AM EDT MON MAY 23 2011

NCC009-189-193-230815-
/O.CON.KRNK.FF.W.0031.000000T0000Z-110523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-WATAUGA NC-WILKES NC-
126 AM EDT MON MAY 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
NORTHWESTERN WILKES...WATAUGA AND ASHE COUNTIES...

AT 117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
JEFFERSON...WEST JEFFERSON...WAGONER...TROUT...JEFFERSON...CLIFTON
AND ASHLAND

WATCH FOR FLOODING ALONG SHARP CREEK ESPECIALLY SILVERSTONE ROAD.
FLOODING IS ALSO POSSIBLE ALONG THREE TOP CREEK NEAR CRESTON AND 
CRANBERRY CREEK NEAR TODD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3629 8192 3634 8185 3636 8180 3635 8177
      3635 8173 3640 8173 3654 8139 3634 8124
      3614 8182 3619 8185 3619 8189 3623 8192
      3626 8190

$$

KK
436 
WGUS71 KRNK 230806
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT MON MAY 23 2011

NCC009-189-193-230817-
/O.EXP.KRNK.FF.W.0031.000000T0000Z-110523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-WATAUGA NC-WILKES NC-
406 AM EDT MON MAY 23 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 AM EDT FOR NORTHWESTERN
WILKES...WATAUGA AND ASHE COUNTIES...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3629 8192 3634 8185 3636 8180 3635 8177
      3635 8173 3640 8173 3654 8139 3634 8124
      3614 8182 3619 8185 3619 8189 3623 8192
      3626 8190

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 11:46 PM EDT, 28 minutes earlier.

Area forecast discussion, May 22, 11:46 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT SUN MAY 22 2011

.SYNOPSIS...
LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT
TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS.
THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY
MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE
SOUTHERN PLAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
ANOTHER UPDATE TO SPEED UP TIME OF THE LINE OF STORMS OUT EAST AND
CLEARING PRECIP OUT FASTER. WILL BRING IN A SLIGHT CHANCE INTO THE
WEST LATE.

PREV DISCUSSION...
BUSY EVENING WITH LARGE HAIL/WIND DAMAGE AND
FLOODING. HAVE DROPPED SVR TSTM WATCH 333 AS THE STORM HAD MOVED
EAST OF THE WATCH AREA. NOW MONITORING LINE OF TSRA HEADING INTO
THE PIEDMONT. INSTABILITY HAS WEAKEND ALTHOUGH EFFECTIVE BULK
SHEAR REMAINS 40 KNOTS ACROSS THE NRN CWA NORTH OF LYH. THIS LINE
OF STORMS SHOULD BE EAST OF THE CWA BY 06Z...WITH SCT TO ISOLATE
SHRA LINGERING OVERNIGHT. THE STORMS IN MO MAY AFFECT OUR AREA
TOWARD MON MORNING...BUT MORE THAN LIKELY NOT UNTIL MIDDAY OR
AFTER.

KEPT OVERNIGHT LOWS ON THE MILD SIDE WITH DEWPOINTS STAYING FROM
THE UPPER 50S TO MID 60S.

MODELS NOT AS CONSISTENT WITH MONDAYS SOLUTION SO KEPT CHANCE
PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES
STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW
MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF
THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
AVIATION CONCERNS THIS EVENING WILL BE THUNDERSTORMS ESPECIALLY
ACROSS THE BLF/LWB CORRIODR WHERE A GOOD COVERAGE EXISTS...SO WILL
TEMPO FOR THUNDER THERE EARLY THIS EVENIN BUT SHOULD DISSIPATE
AFTER 03Z. FURTHER EAST BCB/ROA COULD SEE SOME THUNDER AS WELL AND
EVEN INTO LYH/DAN. WILL GO CONSERVATIVE ON PREDOMINANT WX AND KEEP
CB OR VCTS IN THE TAFS.

WITH THESE STORMS...VSBYS SHOULD DROP AS LOW AS IFR AND EVEN
LOWER.

OVERNIGHT...SHOWERS SHOULD EXIT TO THE EAST OR DISSIPATE...LEAVING
BEHIND VFR EXPECT FOR FOG DEVELOPMENT POSSIBLE. FOR NOW SEEMS
LWB/BCB HAS THE BEST THREAT OF MVFR TO IFR FOG LATE TONIGHT.

TOMORROW...THINGS SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER
DISTURBANCE AND LEFTOVER MOISTURE WILL TRIGGER THUNDERSTORMS AGAIN
MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES.

MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY.
SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING
INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE
STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON.
CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN
THE TAFS.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 11:41 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EDT SUN MAY 22 2011

NCZ001-002-018-VAZ007-009>020-WVZ042>045-240345-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1141 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE
GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-240345-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1141 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING MAY BE
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 22, 10:42 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     1 ENE PULASKI           37.06N 80.78W
05/22/2011                   PULASKI            VA   PUBLIC

            MORE THAN 4 TREES DOWN WITH DIAMETER 12 TO 18 INCHES

&&

EH
Local storm report, May 22, 10:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ENE STEWARTSVILLE     37.28N 79.77W
05/22/2011  E1.00 INCH       BEDFORD            VA   PUBLIC

0605 PM     HAIL             2 ENE STEWARTSVILLE     37.28N 79.76W
05/22/2011  E1.75 INCH       BEDFORD            VA   PUBLIC

0608 PM     HAIL             2 E STEWARTSVILLE       37.27N 79.76W
05/22/2011  E0.88 INCH       BEDFORD            VA   TRAINED SPOTTER

            NICKLE SIZE HAIL FELL ALONG ROSS ROAD IN THE COMMUNITY OF
            VINTON.

0620 PM     HAIL             ENE STEWARTSVILLE       37.27N 79.79W
05/22/2011  E0.88 INCH       BEDFORD            VA   TRAINED SPOTTER

0620 PM     HAIL             5 NNE SUGAR GROVE       36.33N 81.76W
05/22/2011  E0.50 INCH       WATAUGA            NC   FIRE DEPT/RESCUE

            DIME SIZED HAIL AND 40 TO 50 MPH WIND GUST IN ZIONVILLE.

0625 PM     HAIL             5 E STEWARTSVILLE       37.27N 79.71W
05/22/2011  E1.25 INCH       BEDFORD            VA   PUBLIC

            HAIL LASTED FOR ALMOST A HALF HOUR ALONG SAUNDERS ROAD

0655 PM     HAIL             2 WSW TODD              36.29N 81.63W
05/22/2011  E1.75 INCH       WATAUGA            NC   PUBLIC

            GOLF BALL SIZE HAIL

0700 PM     HAIL             5 SW BEDFORD CITY       37.30N 79.59W
05/22/2011  M0.88 INCH       BEDFORD            VA   TRAINED SPOTTER

            HAILED FROM 700 PM UNTIL 710 PM.

0724 PM     HAIL             1 NW TODD               36.31N 81.60W
05/22/2011  E1.75 INCH       ASHE               NC   PUBLIC

0733 PM     HAIL             TODD                    36.31N 81.60W
05/22/2011  E1.00 INCH       ASHE               NC   TRAINED SPOTTER

0756 PM     HAIL             WEST JEFFERSON          36.40N 81.50W
05/22/2011  E0.25 INCH       ASHE               NC   TRAINED SPOTTER

0817 PM     TSTM WND DMG     2 SSW COLEMAN STORE     36.86N 81.00W
05/22/2011                   WYTHE              VA   PUBLIC

            TWO TREES DOWN.

0817 PM     HAIL             2 SSW COLEMAN STORE     36.86N 81.00W
05/22/2011  E1.00 INCH       WYTHE              VA   PUBLIC

0821 PM     HAIL             1 SW MC COY             37.23N 80.63W
05/22/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

            LOCATED ON DRY BRANCH ROAD NEAR MCCOY

0840 PM     TSTM WND DMG     PARROTT                 37.22N 80.63W
05/22/2011                   PULASKI            VA   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN IN THE COMMUNITY OF PARROTT.

0841 PM     TSTM WND DMG     4 SW MARION             36.79N 81.56W
05/22/2011                   SMYTH              VA   911 CALL CENTER

            POWER LINES DOWN ON WILLOW SPRINGS ROAD. TREES DOWN ALSO.

0841 PM     TSTM WND DMG     1 SE THOMAS BRIDGE      36.76N 81.55W
05/22/2011                   SMYTH              VA   TRAINED SPOTTER

            ONE TREE DOWN ON SPRING HOLLOW ROAD.

0842 PM     FLASH FLOOD      3 SW COLEMAN STORE      36.85N 81.02W
05/22/2011                   WYTHE              VA   911 CALL CENTER

            IVANHOE ROAD WASHED OUT WITH OVER ONE FOOT OF WATER ON
            IT.

0900 PM     TSTM WND DMG     1 ENE PULASKI           37.06N 80.78W
05/22/2011                   PULASKI            VA   PUBLIC

            MORE THAN 4 TREES DOWN WITH DIAMETER 12 TO 18 INCHES

0904 PM     HAIL             5 N RADFORD             37.21N 80.56W
05/22/2011  E1.00 INCH       MONTGOMERY         VA   PUBLIC

0915 PM     HAIL             5 W BLACKSBURG          37.22N 80.51W
05/22/2011  E1.00 INCH       MONTGOMERY         VA   PUBLIC

            LOCATED ON KEISTERS BRANCH ROAD

0925 PM     HAIL             1 E CATAWBA             37.38N 80.11W
05/22/2011  E0.50 INCH       ROANOKE            VA   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

WHP
Local storm report, May 22, 11:12 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     1 ENE PULASKI           37.05N 80.78W
05/22/2011                   PULASKI            VA   LAW ENFORCEMENT

            ONE TREE DOWN ALONG 6TH STREET.

&&

WHP
Special weather statement, May 22, 11:19 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 PM EDT SUN MAY 22 2011

NCZ005-006-VAZ033>035-043>047-058-059-230415-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1119 PM EDT SUN MAY 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AMHERST...
APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL...CASWELL...
CHARLOTTE...FRANKLIN...HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...

AT 1112 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE
COMMUNITIES OF LYNCHBURG...TO CHATHAM...TO REIDSVILLE NORTH
CAROLINA. THIS LINE WAS MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS LINE
OF STORMS. VERY HEAVY RAIN IS POSSIBLE AS WELL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3734 7846 3733 7852 3737 7859 3726 7867
      3720 7868 3714 7852 3654 7888 3653 7913
      3625 7915 3625 8003 3626 8003 3668 7985
      3781 7913 3754 7885 3764 7882 3764 7872
      3776 7861 3776 7851 3780 7849 3769 7824

16
Local storm report, May 22, 11:28 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLASH FLOOD      1 SW MC COY             37.23N 80.62W
05/22/2011                   PULASKI            VA   DEPT OF HIGHWAYS

            DRY BRANCH FLOODED ROUTE 602.

1101 PM     FLASH FLOOD      5 S MOUNTAIN LAKE       37.27N 80.55W
05/22/2011                   GILES              VA   DEPT OF HIGHWAYS

            SPRUCE RUN FLOODED A PORTION OF ROUTE 605.

&&

WHP
Special weather statement, May 23, 12:12 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON MAY 23 2011

NCZ001-002-018-019-VAZ015-230515-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1212 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...

AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TODD...AND ASHLAND AROUND 1220 AM...TROUT
AROUND 1225 AM...BALDWIN...CLIFTON...AND FLEETWOOD AROUND 1230 AM...
WEST JEFFERSON...AND SHATLEY SPRINGS AROUND 1235 AM...MOUNT JEFFERSON
AND AND JEFFERSON AROUND 1240 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
      3644 8172 3664 8121 3638 8108 3619 8182
      3632 8189

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:02 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe58 min
May 22, 8:17 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 22, 8:33 PM EDTFlash Flood WarningRNKAshe4 hr
May 22, 9:50 PM EDTSpecial Weather StatementRNKYadkin55 min
May 22, 10:39 PM EDTSpecial Weather StatementRNKRockingham36 min
May 22, 11:19 PM EDTSpecial Weather StatementRNKCaswell, Rockingham56 min
May 23, 12:12 AM EDTSpecial Weather StatementRNKAshe, Watauga63 min
May 23, 12:24 AM EDTSpecial Weather StatementRNKCaswell66 min
May 23, 2:11 AM EDTSpecial Weather StatementRNKStokes64 min
May 23, 2:45 AM EDTSpecial Weather StatementRNKCaswell, Rockingham60 min
May 23, 3:08 PM EDTSpecial Weather StatementRNKWilkes67 min
May 23, 3:15 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes45 min
May 23, 3:45 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
May 23, 3:56 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin64 min
May 23, 4:14 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes46 min
May 23, 4:59 PM EDTSpecial Weather StatementRNKStokes61 min

Nearby

Flash Flood Warnings in North Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.